Alert archive / California / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 8, NWS San Diego, CA

September 2, 2009Orange County, Riverside County, California

NWS San Diego, CA issued this severe thunderstorm warning at Sep 2, 2009, 4:19 PM PDT for Orange County, Riverside County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2009, 4:19 PM PDT (23:19 UTC)
Expired
Sep 2, 2009, 4:45 PM PDT
In force
26 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

Counties Orange County, CA, Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 24 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2009-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2009-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 022319
SVRSGX
CAC059-065-022345-
/O.NEW.KSGX.SV.W.0008.090902T2319Z-090902T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
419 PM PDT WED SEP 2 2009

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ORANGE COUNTY IN SOUTHWEST CALIFORNIA...
  WEST CENTRAL RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 445 PM PDT

* AT 418 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 36 MILES SOUTHEAST OF SUN
  CITY...OR 23 MILES NORTHWEST OF BORREGO SPRINGS. THIS STORM WAS    
  NEARLY STATIONARY. THIS STORM IS ALSO CAPABLE OF PRODUCING         
  TORNADOES. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SANTIAGO PEAK...WILDOMAR...SEDCO HILLS...ROMOLAND...QUAIL VALLEY...
  NUEVO...LAKEVIEW AND HOME GARDENS

LAT...LON 3369 11754 3390 11754 3388 11710 3354 11725
TIME...MOT...LOC 2318Z 180DEG 0KT 3344 11667

$$

ATKIN
2 follow-up statements
000 
WWUS56 KSGX 022327
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
427 PM PDT WED SEP 2 2009

CAC059-065-022345-
/O.CON.KSGX.SV.W.0008.000000T0000Z-090902T2345Z/
RIVERSIDE CA-ORANGE CA-
427 PM PDT WED SEP 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM PDT
FOR EAST CENTRAL ORANGE AND WEST CENTRAL RIVERSIDE COUNTIES...

AT 423 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES NORTHWEST OF LAKE
ELSINORE. THIS STORM WAS NEARLY STATIONARY. THIS STORM IS CAPABLE OF 
PRODUCING TORNADOES. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SANTIAGO PEAK...WOODCREST...SUN CITY...SEDCO HILLS...ROMOLAND...QUAIL
VALLEY...PERRIS...NUEVO...LAKELAND VILLAGE...LAKE ELSINORE...HOME
GARDENS AND CANYON LAKE

LAT...LON 3369 11754 3390 11754 3388 11710 3354 11725
TIME...MOT...LOC 2325Z 180DEG 0KT 3344 11667

$$

ATKIN
000 
WWUS56 KSGX 022340
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
440 PM PDT WED SEP 2 2009

CAC059-065-022349-
/O.EXP.KSGX.SV.W.0008.000000T0000Z-090902T2345Z/
RIVERSIDE CA-ORANGE CA-
440 PM PDT WED SEP 2 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ORANGE AND WEST
CENTRAL RIVERSIDE COUNTIES WILL EXPIRE AT 445 PM PDT...

LAT...LON 3369 11754 3390 11754 3388 11710 3354 11725
TIME...MOT...LOC 2339Z 180DEG 0KT 3344 11667

$$

ATKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:00 PM PDT, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 2, 2:00 PM PDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT WED SEP 2 2009

.SYNOPSIS...
MOISTURE IN SOUTHEAST FLOW WILL BRING A FEW AFTERNOON SHOWERS AND
THUNDERSTORMS OVER AND NEAR THE MOUNTAINS THROUGH SATURDAY. HIGH
PRESSURE ALOFT WILL CONTINUE THE WARM WEATHER BUT THEN WILL WEAKEN
WITH A MODERATE COOLING TREND INTO NEXT WEEK. MORE COASTAL LOW
CLOUDS ARE EXPECTED DURING THE NIGHTS AND MORNINGS OVER THE HOLIDAY
WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MOSTLY CLEAR SKIES ALLOWED THE SUN TO START THE CONVECTION EARLY
TODAY AND SCATTERED MOUNTAIN THUNDERSTORMS HAVE RESULTED. A FEW HAVE
BEEN PRETTY WHOPPING SO FAR. THE MOISTURE PROFILE AND INSTABILITY
WILL BE SIMILAR AGAIN THURSDAY. ALSO THE EASTERLY FLOW CONTINUES SO
A STRAY THUNDERSTORM COULD VISIT THE FAR INLAND VALLEYS. THE MARINE
LAYER CLOUDS WILL BE RANDOM AGAIN IN TIME AND SPACE THE NEXT FEW
NIGHTS. ON FRIDAY AN UPPER TROUGH OF LOW PRESSURE TRIES TO BEAR DOWN
THE WEST COAST...BUT STRUGGLES AGAINST THE STRONG RIDGE. THE MARINE
LAYER WILL TRY TO GET MORE ORGANIZED OVER THE HOLIDAY WEEKEND AS THE
TROUGH GENTLY BRUSHES BY THE REGION. SOME LOW CLOUDS WILL MAKE IT
FARTHER INLAND...BUT WILL PROBABLY REMAIN QUITE RANDOM IN COVERAGE.
THE FLOW TURNS SOUTHERLY ON FRIDAY TO TAP A LITTLE JIMENA
MOISTURE...BUT THE MOISTURE PROFILE AND TSTORM CHANCES WILL REMAIN
ABOUT THE SAME. THE MOISTURE DECREASES A LITTLE ON SATURDAY...BUT
STILL ENOUGH TO WARRANT THE SMALL CHANCES OF TSTORMS AGAIN. RIGHT
NOW THE ATMOSPHERE LOOKS TO DRY BY SUNDAY. THE WEAK TROUGH OF LOW
PRESSURE CONTINUES OVER THE WEST FOR A FEW DAYS EARLY NEXT WEEK.
THAT SHOULD KEEP THE ATMOSPHERE DRY WITH A MORE ORGANIZED MARINE
LAYER...IN OTHER WORDS WEATHER THAT IS CLOSE TO NORMAL.

&&

.AVIATION...
021900Z...MARINE LAYER DEPTH REMAINS AROUND 600 FEET AND LITTLE
CHANGE IS EXPECTED THROUGH THURSDAY. AREAS OF STRATUS SHOULD RETURN
TO THE IMMEDIATE COAST LATE TONIGHT. NOT CONFIDENT IN TIMING BUT
THERE COULD BE SOME LIFR CONDITIONS AT THE COASTAL AIRPORTS FOR A
BRIEF PERIOD AROUND SUNRISE ON THURSDAY.

ABOVE THE MARINE LAYER...VARIABLE AMOUNTS OF ALTOCU WITH BASES AT OR
ABOVE FL120 THROUGH THURSDAY. SCATTERED CBS/TSTMS DURING THE
AFTERNOONS...MAINLY OVER THE MOUNTAINS...WITH BASES BETWEEN FL090
AND FL120...TOPS ABOVE FL400 AT TIMES. VISIBILITIES WILL REMAIN
UNRESTRICTED THROUGH THURSDAY.

MAX TEMPS FOR FRI...KSAN 28C...KSNA 30C...KONT 38... KPSP/KTRM 40C.
HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
SPECIAL WEATHER STATEMENT FOR THE HOT WEATHER...SEE LAXSPSSGX.

PUBLIC...MM
AVIATION...HORTON
Hazardous weather outlook, Sep 2, 4:00 PM PDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT WED SEP 2 2009

CAZ042-043-048-050-055>058-060>062-031200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 PM PDT WED SEP 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS IN THE MOUNTAINS...INLAND VALLEYS AND
ISOLATED THUNDERSTORMS IN THE DESERTS INTO THIS EVENING. THE FLASH
FLOOD POTENTIAL INDEX IS MODERATE...ISOLATED FLASH FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

FOR THURSDAY THROUGH SATURDAY...THERE IS A CHANCE OF THUNDERSTORMS
IN THE MOUNTAINS AND DESERTS AND INLAND VALLEYS...MAINLY EACH
AFTERNOON AND EVENING. FOR THURSDAY...THE FLASH FLOOD POTENTIAL
INDEX IS MODERATE...ISOLATED FLASH FLOODING IS POSSIBLE.

FOR THURSDAY...CONTINUED HOT INLAND DURING THE DAY. AVOID HEAT
EXHAUSTION AND HEATSTROKE BY AVOIDING STRENUOUS ACTIVITIES DURING
THE HOTTEST PART OF THE DAY. WEAR LIGHT-COLORED AND LOOSE-FITTING
CLOTHING AND DRINK PLENTY OF WATER. NEVER LEAVE PEOPLE OR PETS IN
ENCLOSED AUTOMOBILES...EVEN FOR A SHORT TIME. SEE LAXSPSSGX FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

ATKIN

In the hours before

Local storm report, Sep 2, 3:46 PM PDT, 33 minutes before
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
346 PM PDT WED SEP 2 2009

CAC073-030030-
/O.CON.KSGX.FF.W.0005.000000T0000Z-090903T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
346 PM PDT WED SEP 2 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
CENTRAL SAN DIEGO COUNTY...

AT 330 PM PDT...TRAINED WEATHER SPOTTERS REPORTED HEAVY RAIN CAPABLE
OF PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCAL LAW
ENFORCEMENT HAS ALSO REPORTED DEBRIS IN THE ROADWAY ALONG HIGHWAY 78
BETWEEN RAMONA AND WITCH CREEK.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA
YSABEL...JULIAN...RAMONA...AND SAN DIEGO COUNTRY ESTATES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS ALREADY PRODUCED AN INCH OF RAIN IN SOME LOCATIONS.
ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO OVER ONE INCH ARE
POSSIBLE IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3324 11683 3324 11668 3312 11653 3289 11675
      3297 11691

SS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 2:11 PM PDTFlash Flood WarningSGXRiverside49 min
Sep 2, 3:24 PM PDTFlash Flood WarningSGXRiverside, San Bernardino51 min
Sep 2, 3:24 PM PDTSevere Thunderstorm WarningSGXSan Diego38 min
Sep 2, 3:33 PM PDTFlash Flood WarningSGXSan Diego65 min

Nearby

Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.